Follow
Share

I still don't get it...or I guess I don't want to see it. My mother's heart is in great condition; her kidneys are fine; the orthopedist sees some sciatica and old back issues that go back to her early 20's, so why is she having trouble walking? Her knees seem to give out. Her weight has been the same for the past months......I"m so sad........Please, G-d, let her be OK. I am so sad.

This question has been closed for answers. Ask a New Question.
Just FYI, this thread is 6 years old.
Helpful Answer (0)
Report

Yes, my cousin's ability to walk went straight down after her Vascular dementia started, but she was only 62. I suppose it was the strokes.

But, if your mom doesn't have dementia, I'd try to figure it out and make sure that it's not something treatable. But, she is 94 years old, right? I would think that her legs may have just worn out. I don't know of many people in their nineties who are still very mobile. I do know one, who is very alert and still drives, but, other than her, I don't know anyone with that advanced age who's legs are not very weak. Is this just not part of the aging process?
Helpful Answer (0)
Report

My mom went through the same symptoms two years before she passed. I really think it was part of her dementia.
Helpful Answer (0)
Report

Thank you, Rachel, for the update. Come back and let us know the outcome of all the medical appointments, too. We can learn a lot from each other!

Hugs and strength to you as you deal with this challenging issue.
Helpful Answer (1)
Report

I've learned so much here and gotten so much support. Thank you all. We're seeing another doctor this week and he'll look at her medications. She's also scheduled for an epidural, since the orthopedist said it's sciatic pain she's having. BUT he also suggested she see a neurologist. After read VSTEFANS post about walking ability being associated with certain types of dementia, I think that we should rush that appointment. I've noticed "some" changes in her reactions and comments, enough that I've started to get scared. Thank you all again.
Helpful Answer (2)
Report

My husband's knees gave out while walking, and his arms lost strength at the same time, making a walker useless at preventing falls. We did go to a wheelchair, which was at least safer. It turned out he was having narcoleptic type episodes that sometimes go along with his kind of dementia. With the right drug he no longer has the problem, no longer uses the wheelchair, and in fact bowls once a week! Do I think the people posted about here have narcoleptic episodes? Well, no, I doubt that very much. BUT the point is a medical professional should be consulted, preferably once who knows the patient's history, all medications, supplements, OTC products he or she is taking, and a detailed description of the episode of weakness. This is not just old age. We can't diagnose here, but an accurate diagnosis can make the difference between a wheelchair and bowling!
Helpful Answer (2)
Report

No but her mom was the same way almost to a tee,everything her mother had she has gotten herself. Sometimes I wonder about doctors. As we all know they now work for HMO’s or hospital’s and they have policy that hospital’s want doctors to follow.god help us all.,johnnycares
Helpful Answer (0)
Report

Has she had a recent illness, surgery or other trauma that has kept her in bed for a bit. Both of my parents (my father has passed now) develop weakness easily if they are laying around for a few days. Is she working with a physical therapist? A lot of time PT's will give the person "hints" on how to use equipment properly (she should have a walker) and easier ways to get up and down. Good luck - I know it makes everything harder when they aren't walking.
Helpful Answer (0)
Report

My wife doctor, always tell my wife that it is not the drugs but her breathing is so labor and she ran out of gas so fast. I can’t help but think it is the drugs. She has been seen by a heart and lung doctor and hasn’t been seen by him for a follow up. She to can not walk very well,I do have her use a walker. But something is causing her to have weak legs.
Helpful Answer (0)
Report

Thank you all for your advice. My mother is 89. She uses a walker, but pretty soon it's going to be a wheel chair at this rate. Her legs have given out twice, once resulting in a cut on her head. This JUST came on 4 - 6 weeks ago. She does take statins. Is it possible that after years of taking statins this could develop? She doesn't seem to be suffering any cognitive changes, just depression at the loss of my father 4 months ago and the fact that she can't do anything. Thank you for the reminder that loss of muscle strength severe enough to affect normal walking isn't a part of aging. Next step will be the neurologist. I'll also call the doctor about cutting back on the Lipitor. I don't know what I would do without you all.
Helpful Answer (0)
Report

Well, I just re-read and realized I kind of mixed up two posters and replied to this as if they were the same person. I kind of overfocused on the "knees give out" part. Another question, for RachelDevin - how old is Mom and is she having any cognitive changes at all? There are changes in walking abiity that go with some kinds of frontal lobe involvement in dementia and also with a less common condition called normal pressure hydrocephalus. I don't want to send anyone on a wild goose chase if there is really not a diagnostic dilemma at all. And, also, I would like to declare a round of hugs for all of us who have been sadly watching our eldoers decline for ANY reason at all...I guess all of us like to jump on any idea that there could be a fix-able problem esepcially when its our mom or dad's life and health.
Helpful Answer (0)
Report

I just gave Addie a star because that was the first thing that came to my mind. If she was put on a statin, that may be the cause and it needs to be cut back or stopped ASAP. DO NOT let some doc deny that this is a possible side effect or tell you that if the CPK is not elevated it is not happening. I would not wait another month. There are other drugs that can have weakness as a side effect, and there are some later onset muscle diseases (or related conditions, or one of long standing that may start affecting thigh muscles laster on) that can do this, so keep the neuro appointment on the books. But "statin myopathy" (you can Google that) is probably the commonest cause for this scenario. Loss of muscle strength severe enough to affect normal walking is not a part of normal aging - this deserves a diagnosis and not just sad acceptance of inevitable decline!
Helpful Answer (0)
Report

There are some medications like cholesterol control types that can cause muscle weakness. This happened to an elderly relative of mine. If she is on medications maybe check the side effects.
Helpful Answer (1)
Report

If you find an answer, please post. My Mom is the same. I've had physical therapy say they don't understand it either. Her legs are strong, her torso is a bit weak, but she should be able to stand and walk with the walker.

Next month, I'll take her back to her neurologist and ask for appropriate nervous system tests. I've been trying to get my Mom help with this all year.
Helpful Answer (0)
Report

Has she fallen?

It sounds like you have been trying to get the cause diagnosed. That's good. Don't give up on that, but in the meanwhile what can you do to help her be safer walking?

How about a walker? Does she do better with something to hold on to?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.